Alert archive / Louisiana / Flash Flood Warnings in 2009
Flash Flood Warning 5, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Apr 18, 2009, 6:18 PM CDT for 4 counties in Texas; 6 parishes in Louisiana. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2009, 6:18 PM CDT (23:18 UTC)
- Expired
- Apr 18, 2009, 10:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen Parish, LA, Beauregard Parish, LA, Calcasieu Parish, LA, Jefferson Davis Parish, LA, Rapides Parish, LA, Vernon Parish, LA, Hardin County, TX, Jasper County, TX, Newton County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 26 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 7:17 PM CDT | FLASH FLOOD | Lake Charles, LA | RYAN STREET AND COMMON STREET HAVE WATER ON THEM AND ARE NEARLY IMPASSABLE WITH WATER OVER THE CURBS. |
| Apr 18, 7:30 PM CDT | FLOOD | Bridge City, TX | MINOR FLOODING IN SOME HOMES IN BRIDGE CITY. REPORT RELAYED BY KFDM TV 6. |
| Apr 18, 7:36 PM CDT | FLASH FLOOD | Sulphur, LA | SULPHUR PD REPORTING STREET FLOODING. REPORT RELAYED BY KPLC TV. |
| Apr 18, 7:56 PM CDT | FLASH FLOOD | West Orange, TX | PUBLIC REPORTS FLOOD WATER ENTERING HOMES. |
| Apr 18, 8:51 PM CDT | FLASH FLOOD | 2 Sw Lake Charles, LA | LAW ENFORCEMENT HAVE CLOSED I-210 WEST BOUND BETWEEN LAKE STREET AND NELSON RD DUR TO FLOODING ON THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 499 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLCH 182318
FFWLCH
LAC003-011-019-053-079-115-TXC199-241-351-361-190315-
/O.NEW.KLCH.FF.W.0005.090418T2318Z-090419T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
618 PM CDT SAT APR 18 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTH CENTRAL RAPIDES PARISH IN CENTRAL LOUISIANA...
EXTREME EAST CENTRAL HARDIN COUNTY IN SOUTHEAST TEXAS...
SOUTHEASTERN JASPER COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITY OF EVADALE...
SOUTHWESTERN NEWTON COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITY OF DEWEYVILLE...
ORANGE COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...WEST ORANGE...VIDOR...ORANGE...
MAURICEVILLE...BRIDGE CITY...
ALLEN PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES THE CITIES OF...REEVES...OBERLIN...OAKDALE...
MITTIE...KINDER...ELIZABETH...
BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES THE CITIES OF...SUGARTOWN...SINGER...RAGLEY...
FIELDS...DRY CREEK...
CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES THE CITIES OF...WESTLAKE...VINTON...SULPHUR...
STARKS...MOSS BLUFF...LAKE CHARLES...IOWA...DE QUINCY...
JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES THE CITIES OF...WELSH...JENNINGS...FENTON...ELTON...
EXTREME SOUTHEASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
* UNTIL 1015 PM CDT
* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE A LARGE THUNDERSTORM COMPLEX EXTENDING FROM
JEFFERSON...SOUTHERN JASPER AND NEWTON COUNTIES NORTHEASTWARD INTO
CALCASIEU...SOUTHEASTERN BEAUREGARD...NORTHERN HALF OF JEFF
DAVIS...AND ALLEN PARISHES...MOVING EAST AT 20 MPH.
THIS THUNDERSTORM COMPLEX HAS ALREADY PRODUCED 4 TO 5 INCHES ACROSS
WESTERN JEFFERSON COUNTY IN SOUTHEAST TEXAS. SOME AREAS WITHIN THE
WARNED LOCATION RECEIVED 2 TO OVER 4 INCHES OF RAINFALL WITH FRIDAY
EVENINGS RAINFALL.
AN ADDITIONAL 3 TO POSSIBLY 5 INCHES OF RAINFALL CAN BE EXPECTED
WITH THIS EVENINGS RAINFALL...WHICH WILL LIKELY LEAD TO AREAS OF
FLASH FLOODING ACROSS THE WARNED AREA.
LAT...LON 3036 9412 3087 9296 3091 9257 3089 9259
3056 9259 3049 9262 3044 9259 3038 9262
3021 9261 3005 9333 3006 9372 2997 9379
2996 9385 3008 9409 3012 9408 3017 9413
$$
LANDRENEAUWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 4:17 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 18, 4:17 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 PM CDT SAT APR 18 2009
.DISCUSSION...
VERY INTERESTING SFC FEATURE WITH ROTATION IN CHAMBERS LOOKS TO
MOVE INTO JEFFERSON AFTER 5 PM WILL MONITOR THIS STORM CLOSELY.
NEARLY STATIONARY UPPER LVL LOW SPINNING OVER SE COLORADO HAS
KICKED OUT ANOTHER IN A SERIES OF SHRTWVS THAT IS CURRENTLY
TRAVERSING COASTAL TEXAS. SFC TROF IS PROVIDING THE FOCUS FOR
TSTM DEVELOPMENT WITH THE LOW LVL JET DRAGGING MOISTURE INTO SE
TX AND SRN LA. PRECIP WATER RUNNING ABOUT 1.8 INCHES. AT THIS
TIME WITH CAPES AT 1000J/KG AND HEL OF 223 M2/S2. THIS SFC
BOUNDARY IS PROGRESSING SLOWLY ALLOWING STORMS TO TRAIN ACROSS SE
TX WITH RAINFALL TOTALS IN EXCESS OF 1 TO 2 INCHES IN TYLER...
JASPER... AND HARDIN COUNTIES. A STRONGER STORM IS PRODUCING
RAINFALL TOTALS FROM 3 TO 5 INCHES IN CHAMBERS COUNTY...THIS STORM
IS MOVING INTO JEFFERSON COUNTY AT THIS TIME AND A FFW HAS BEEN
ISSUED.
STORMS TONIGHT WILL CONTINUE A SLOW MARCH EASTWARD WITH TORRENTIAL
RAINFALL EXPECTED OVER PORTIONS OF SE TX AND SW LA. A FLASH FLOOD
WATCH FOR THIS REGION WILL CONTINUE UNTIL MIDNIGHT. A TORNADO
WATCH IS ALSO IN EFFECT AS SHEAR OVER SE TX AND SRN LOUISIANA WILL
ALSO SUPPORT TORNADO DEVELOPMENT THIS EVENING. STORMS ENDING
OVER SE TX AND EXTREME SW LA AROUND MIDNIGHT AND AFTER MIDNIGHT
FOR S-CNTRL LA.
UPPER LVL LOW LOOKS TO GET A KICK OFF TO THE EAST AS NRN JET DROPS
DOWN INTO SOUTHERN PLAINS STATES TOMORROW. THIS WILL PUSH THROUGH
A FRONTAL SYSTEM FINALLY DRYING OUT SE TX TMRW MRNG AND SRN LA BY
THE AFTERNOON HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 66 80 56 76 52 / 80 10 10 0 0
KBPT 65 81 56 76 52 / 80 10 10 0 0
KAEX 65 78 53 72 48 / 80 10 10 0 0
KLFT 66 80 56 75 50 / 80 20 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: ALLEN...BEAUREGARD...CALCASIEU...RAPIDES...VERNON.
TX...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE
FOLLOWING ZONES:HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
TYLER.
GM...SMALL CRAFT ADVISORY UNTIL 2 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM CAMERON,
LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
&&
K. KUYPERHazardous weather outlook, Apr 18, 5:46 AM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 546 AM CDT SAT APR 18 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-191100- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 546 AM CDT SAT APR 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG STORM SYSTEM WILL MOVE SLOWLY EAST THROUGH TONIGHT. ANOTHER DISTURBANCE ALOFT WILL MOVE OVER THE AREA...PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS. THIS ACTIVITY WILL BEGIN DURING THE MORNING...INCREASING DURING THE AFTERNOON AND EVENING HOURS. STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER AND FLOODING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...HAIL AND POSSIBLY ISOLATED TORNADOES. THERE IS ALSO A HIGH POTENTIAL FOR FLOODING...MAINLY NORTH AND WEST OF A LINE FROM BEAUMONT TEXAS AND LAKE CHARLES LOUISIANA TO ALEXANDRIA LOUISIANA. DEEP COPIOUS MOISTURE IS IN PLACE ACROSS THE REGION...AND STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. WIDESPREAD AMOUNTS OF 2 TO 3 INCHES OF RAIN IS EXPECTED THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS OF 5 TO 8 INCHES IN AREAS WHERE TRAINING OF STORMS OCCURS. LASTLY...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM 20 TO 60 NM OUT. WINDS AROUND 20 KNOTS THIS MORNING WILL GRADUALLY DECREASE TODAY...BUT SEAS ARE EXPECTED TO REMAIN ELEVATED BETWEEN 5 AND 8 FEET. IN ADDITION...WINDS AND SEAS WILL BE HIGHER NEAR SHOWERS AND STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE THROUGH ON SUNDAY...PUSHING THE SHOWERS AND THUNDERSTORMS OFF TO THE EAST. DRY WEATHER IS EXPECTED TO PREVAIL FROM SUNDAY AFTERNOON THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:41 AM CDT | Lake Wind Advisory | LCH | 2 hr | |
| Apr 18, 10:11 AM CDT | Lake Wind Advisory | LCH | 6 hr | |
| Apr 18, 10:39 AM CDT | River Flood Warning | LCH | Newton, Orange | 14 days |
| Apr 18, 11:14 AM CDT | River Flood Warning | LCH | Hardin | 34 hr |
| Apr 18, 11:14 AM CDT | River Flood Warning | LCH | Hardin, Jefferson | 18 days |
| Apr 18, 3:00 PM CDT | Areal Flood Advisory | LCH | Hardin, Jasper, Newton, Tyler | 3 hr |
| Apr 18, 3:16 PM CDT | Tornado Warning | LCH | Newton | 29 min |
| Apr 18, 3:51 PM CDT | Flash Flood Warning | LCH | Jefferson | 4 hr |
| Apr 18, 4:38 PM CDT | Wind Advisory | LCH | 3 hr | |
| Apr 18, 4:42 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson | 63 min |
| Apr 17, 8:01 PM CDT | Special Marine Warning | LCH | 59 min | |
| Apr 17, 8:02 PM CDT | Special Marine Warning | LCH | 58 min | |
| Apr 17, 9:37 PM CDT | River Flood Warning | LCH | Rapides | 10 days |
| Apr 18, 5:51 AM CDT | Marine Weather Statement | LCH | 4 hr | |
| Apr 18, 10:00 AM CDT | River Flood Warning | LCH | Allen | 59 hr |
| Apr 18, 10:00 AM CDT | River Flood Warning | LCH | Allen | 5 days |
| Apr 18, 10:00 AM CDT | River Flood Warning | LCH | Allen, Jefferson Davis | 7 days |
| Apr 18, 10:39 AM CDT | River Flood Warning | LCH | Vernon | 4 days |
| Apr 18, 4:33 PM CDT | Special Marine Warning | LCH | 117 min | |
| Apr 18, 6:33 PM CDT | Special Marine Warning | LCH | 117 min |
Nearby
Flash Flood Warnings in Louisiana, 2009Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.